Texas, 2021

Flash Flood and Damaging Winds in Texas, June 21 to 22, 2021

June 21 to 22, 2021 · NWS EWX · 5 events in 5 counties and zones

Thunderstorms developed along a cold front in Central Texas and moved toward the south into South Central Texas. Some of these storms produced damaging wind gusts and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front in Central Texas and moved toward the south into South Central Texas. Some of these storms produced damaging wind gusts and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 21, 6:03 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 21, 6:03 PM CST, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
703 PM CDT Mon Jun 21 2021

.AVIATION...
/00Z TAFS/
VFR conditions are expected across the AUS and SAT terminals at least
through 03Z. A cold front is pushing down over central Texas and
expected to enter the Hill Country within the next hour or so. The
boundary is forecast to push to the south and along the I-35 corridor
between 04Z and 07Z Tuesday. As the front moves across the Austin
and San Antonio sites late this evening into early Tuesday morning,
scattered showers with isolated thunderstorms are possible. Some of
these storms could be strong to severe with main threats being
thunderstorm damaging winds and large hail. MVFR cigs/vsbys could be
possible if storms move over terminals. Once the boundary pushes away
from the airports it could turn breezy for a bit as northerly winds
take place. Cigs are forecast to lower even to IFR around sunrise and
last through mid morning. Cigs will slowly recover and become VFR by
20Z along the I-35 sites. For KDRT, the frontal passage is expected
around 06Z with showers and thunderstorms affecting the area through
08Z. MVFR cigs are expected overnight through late Tuesday morning.
VFR return for KDRT by 17Z with winds shifting back to the southeast
around 20Z.

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT Mon Jun 21 2021/

SHORT TERM (Tonight through Tuesday Night)...
The first day of Summer is living up to its billing across South-
Central Texas as temperatures are on the rise into the 90s. For
locations along the RIo Grande, temperatures will peak generally
between 100 and 105 degrees. As result of the above average dew
points across the region, heat indices will likely peak for most
locations between 105 and 110 degrees. Locations along the Rio
Grande and Winter Garden Region could briefly see heat indices of
110 to 115 degrees. A Heat Advisory remains in effect except for
portions of the Hill Country through 8 pm CDT.

However, temporary relief from the heat is not too far away as a
cold front is approaching the region from the north, as it has
already moved through the San Angelo area. The boundary seems to
generally be on track to enter portions of the Hill Country and
Edwards Plateau by this evening. In advance of the anticipated
slightly cooler air, the boundary is first expected to provide
strong enough lift for the development of a broken line of rain
showers and thunderstorms this evening into the overnight. Given
strong area instability with 3000+ J/kg of MLCAPE and adequate
effective bulk shear of 30 to 35 knots, potential for an isolated
severe thunderstorm will exist with the main hazard of damaging
winds and large hail. SPC has placed most of the region in a
marginal risk (level 1 of 5) for severe weather in its latest
convective outlook. Locally heavy rainfall and areas of frequent
lightning are also concerns with any thunderstorm activity that
develops. While not all areas will see rainfall, but for the
locations that do, could see anywhere between a half inch to 2
inches of rainfall with localized higher amounts. Potential for
minor flooding exists for the areas that receive the highest
rainfall rates and/or amounts. As a result, WPC also included a
marginal risk on its latest excessive rainfall outlook across
eastern portions of the CWA.

Activity will gradually taper off from north to south throughout
overnight and into Tuesday. Despite little improvement in the
temperature and humidity department early Tuesday morning given
presence of the low cloud deck, expect a cooler day across the
region by about 10 degrees under a east-northeasterly flow during
the afternoon. The improvement will be short lived as a southerly
flow will return Tuesday night into Wednesday as the frontal boundary
lifts back northward as a warm front across the region. This should
bring back near to slightly above average temperatures to the region
into the middle of the week.

LONG TERM (Wednesday through Monday)...
The subtropical ridge will strengthen across Texas during the mid to
late portion of this week. This will result in warm and mostly dry
conditions across south central Texas. The exception will be across
the coastal plains where some sea breeze convection is possible
during the afternoon and early evening hours on Wednesday. We will
keep the forecast dry for the coastal plains on Thursday and Friday.
However, some isolated convection can not be ruled out and may be
added pending future model data. Temperatures for the mid to late
week period will remain at or above normal, with highs in the 90s to
near 100 and lows mainly in the 70s. We also expect periods of
morning cloud cover followed by gradual clearing of skies for the
afternoon and evening hours.

For the upcoming weekend into early next week, the subtropical ridge
axis remains intact, but is expected to weaken as a broad upper
trough begins to develop over the upper Midwest into the central
plains states. If the upper trough axis manages to strengthen and
northwest flow aloft makes it this far south, we could see a return
of isolated to scattered showers and thunderstorms for the weekend
into Monday. However, we prefer to remain a little cautious and will
keep rain chances generally limited to 20-40% at this time. We could
also see a subtle drop in temperatures given the low-level thermal
ridge axis showing some signs of retreating westward. For now, we
will keep temperatures closer to climatological normals for early
summer for Saturday through Monday. If models remain consistent in
showing a weak front moving in from the north some time early next
week, we may need to lower our forecast highs and lows slightly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  86  74  94  76 /  50  10  -   10  -
Austin Bergstrom Intl Airport  70  86  73  94  75 /  50  10  -   10  -
New Braunfels Muni Airport     72  87  75  96  76 /  40  20  -   10  -
Burnet Muni Airport            67  83  71  94  75 /  60  10   0  -    0
Del Rio Intl Airport           74  93  77 100  78 /  50  10  -   -   -
Georgetown Muni Airport        68  83  72  94  75 /  60  10   0  10   0
Hondo Muni Airport             73  89  75  95  76 /  40  10   0  10  -
San Marcos Muni Airport        71  86  73  95  76 /  50  20  -   10  -
La Grange - Fayette Regional   72  88  76  95  78 /  50  30  10  20  -
San Antonio Intl Airport       72  88  75  95  76 /  40  20  -   10  -
Stinson Muni Airport           74  89  76  97  78 /  40  20  -   10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Kinney-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.

&&

Short-Term/Aviation...17
Long-Term...YB
Hazardous weather outlook, Jun 21, 7:31 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
831 PM CDT Mon Jun 21 2021

TXZ171>173-183>194-202>209-217>225-228-230145-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
831 PM CDT Mon Jun 21 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Rest of tonight.

The Heat Advisory has allowed to expire at 8 PM CDT. Elevated heat
index values are expected through 10 PM.

A cold front is expected to push across the northern part of the
Hill Country this evening and over the rest of South Central
Texas late this evening into the overnight period. Scattered
thunderstorms will develop and isolated severe weather is possible
with the main hazards being damaging wind gusts of 60 mph and
large hail of 1 inch or greater. Locally heavy rain is also
possible but only minor impacts would be expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however, we appreciate the
weather reports as the front moves through the area.

In the hours before

Special weather statement, Jun 21, 8:12 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
912 PM CDT Mon Jun 21 2021

TXZ183-220300-
Val Verde TX-
912 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Juno and Pandale.

LAT...LON 3028 10176 3029 10080 2999 10076 3002 10176
TIME...MOT...LOC 0212Z 326DEG 34KT 3024 10111

YB
Special weather statement, Jun 21, 8:43 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
943 PM CDT Mon Jun 21 2021

TXZ173-192-220330-
Williamson TX-Travis TX-
943 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON AND NORTHEASTERN
TRAVIS COUNTIES UNTIL 1030 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jarrell, or 12 miles south of Harker Heights, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Granger,
Serenada, Leander, Hutto, Bartlett, Liberty Hill, Jarrell, Florence,
Weir, Georgetown Dam, Granger Dam, Coupland, Andice, Sun City and
Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3087 9762 3074 9727 3039 9740 3061 9802
      3091 9783
TIME...MOT...LOC 0243Z 019DEG 19KT 3088 9758

YB
Local storm report, Jun 21, 9:24 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1024 PM CDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             ANDICE                  30.78N 97.86W
06/21/2021  E0.25 INCH       WILLIAMSON         TX   PUBLIC

            REPORT OF PEA SIZED HAIL.

&&

OB
Special weather statement, Jun 21, 9:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1025 PM CDT Mon Jun 21 2021

TXZ171>173-188-190-192-220415-
Blanco TX-Gillespie TX-Williamson TX-Llano TX-Burnet TX-Travis TX-
1025 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHERN TRAVIS...
NORTHERN BLANCO...NORTHEASTERN GILLESPIE...LLANO AND CENTRAL BURNET
COUNTIES UNTIL 1115 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahomet, or 8 miles northeast of Bertram, moving southwest at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Burnet,
Marble Falls, Kingsland, Llano, Bertram, Round Mountain, Serenada,
Buchanan Dam, Anderson Mill, Windemere, Leander, Hutto, Gainesville,
Lago Vista and Granite Shoals.

LAT...LON 3085 9826 3087 9762 3086 9760 3048 9736
      3039 9889 3051 9897 3061 9896 3088 9861
TIME...MOT...LOC 0325Z 023DEG 35KT 3079 9792

YB

The radar

The Ft Hood radar (KGRK), 82 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Burnet

When
June 21, 9:50 PM CST
Where
Burnet County, 3.28 mi ESE of Marble Falls to 2.64 mi S of Marble Falls
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.550, -98.220

There was widespread wind damage to mainly trees reported in southern Burnet County. An NWS damage survey concluded that a large swath of severe thunderstorm microburst winds moved south to southwest across the area from Lake Marble Falls to across East FM 2147 at around 9:50 PM CST. Roof damage to a barn was also reported. Large oak trees were blown down as well as other large limbs broken off numerous trees. Radar was showing winds in excess of 70 mph in that area, and based on the damage seen at ground level it appears that surface winds estimated at 75 mph likely occurred. It’s plausible that a small tornado could have occurred in this area amongst the large microburst wind area, but a definite tornado path could not be found.

Thunderstorm Wind, Gillespie

When
June 21, 11:08 PM CST
Where
Gillespie County, 2.49 mi ENE of Stonewall
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.260, -98.630

A thunderstorm produced wind gusts measured at 52 kts. by the Bird RAWS station near Stonewall.

Thunderstorm Wind, Fayette

When
June 22, 1:25 AM CST
Where
Fayette County, 3.51 mi N of Warrenton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.070, -96.720

A thunderstorm produced wind gusts estimated at 60 mph that knocked down tree limbs near the intersection of S. Weyand Rd. and Round Top Rd. just west of Round Top.

Flash Flood, Real

When
June 22, 1:45 AM CST to 6:15 AM CST
Where
Real County, 1.38 mi N of Leakey Lewis Arpt to 1.1 mi NNW of Leakey Lewis Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.840, -99.780

Thunderstorms produced heavy rain that led to flash flooding. FM 336 was covered with several feet of water near Kent Creek and along the West Frio River.

Thunderstorm Wind, Gonzales

When
June 22, 3:20 AM CST
Where
Gonzales County, 1.38 mi S of Sandy Fork
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.650, -97.420

A thunderstorm produced wind gusts estimated at 70 mph that damaged a building and knocked down large tree limbs at 1715 CR 283 south of Sandy Fork.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963600, 963604, 963606, 963619, 963625.